Georgia, 2019

Damaging Winds in Georgia, December 17, 2019

December 17, 2019 · NWS JAX · 3 events in 2 counties and zones

A pre-frontal squall line with strong thunderstorms produced widespread wind gusts of 40-50 mph and associated wind damage. The environment had plenty of low level moisture with dew pts rising into the upper 60s to lower 70s under SSW flow out of the Gulf of Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A pre-frontal squall line with strong thunderstorms produced widespread wind gusts of 40-50 mph and associated wind damage. The environment had plenty of low level moisture with dew pts rising into the upper 60s to lower 70s under SSW flow out of the Gulf of Mexico. Most-unstable CAPEs rose into the 1500-2500 J/kg range across NE FL while SE GA remained more stable due to cloud cover. There was modest vertical wind shear over the area with 0-6 km bulk shear 40-50 kts. There was not strong upper level support over the area with no robust mid-level shortwave PV+ nor was there strong upper level divergence at the jet stream level.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Dec 17, 3:05 PM EST, 1 minute earlier.

Area forecast discussion, Dec 17, 3:05 PM EST, 1 minute before
Area Forecast Discussion
National Weather Service Jacksonville FL
305 PM EST Tue Dec 17 2019

.Near Term.../through Tonight/...

Cold front with associated convection will move into SE GA during
the middle of this afternoon, then move SE across the region through
this evening. Convection is expected to continue along and ahead of
this boundary. Potential continues for strong to severe storms in
the watch area, with isolated tornadoes possible. High pressure will
build from the west northwest overnight, as rain chances taper off.

Temperatures will fall overnight after frontal passage, with lows
generally ranging from the upper 30s far inland to the mid upper 40s
coast.

&&

.Short Term.../Wednesday through Saturday/...

...Freezing temperatures common inland Wednesday night...

Strong high pressure will continue to build to the west northwest
through Wednesday into Wednesday night. The high will build to the
north Thursday through Friday. The region will be between an
inverted trough along the east coast, and a developing wave over the
central gulf Friday night, as high pressure is located to the
northeast. The wave over the gulf is expected to further develop on
Saturday, as energy from this system pivots east across FL.

Cold advection to persist Wednesday through Thursday. Temperatures
will be below normal during this period. Freezing temperatures will
be common inland Wednesday night, with freezing temperatures
possible again Thursday night over inland SE GA.

Temperatures will moderate Friday into Saturday, with readings
trending toward near to above normal.

&&

.Long Term.../Saturday night through Tuesday/...

Long range models diverge on the exact handling of the gulf low, and
how fast it moves across the region during this period. Regardless
of the solution it looks like an unsettled period from Saturday
night through at least Monday night, with periods of rain, and
potential for thunderstorms. High pressure builds to the north
Tuesday, but the effect of the low pressure system may linger.

Temperatures will trend near normal this period.

&&

.Marine...

Strong cold front will cross region from the northwest through this
evening. High pressure will then build from the west northwest. The
high will build to the north Thursday into Friday. Low pressure will
provide an unsettled weather pattern over the weekend.

Rip Currents: Low to moderate risk Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  39  54  31  53  32 /  20  10   0   0   0
SSI  44  55  38  54  42 /  50  10   0   0   0
JAX  44  57  37  58  44 /  60  10   0   0   0
SGJ  47  57  43  61  51 /  70  10   0   0  20
GNV  44  57  35  60  44 /  60  10   0   0   0
OCF  46  59  37  63  46 /  70  10   0   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory from 1 AM Wednesday to 7 PM EST Friday for
     Coastal waters from Altamaha Sound to Fernandina Beach FL
     out 20 NM-Coastal waters from Fernandina Beach to St.
     Augustine FL out 20 NM-Coastal waters from St. Augustine to
     Flagler Beach FL out 20 NM-Waters from Altamaha Sound GA to
     Fernandina Beach FL from 20 to 60 NM-Waters from Fernandina
     Beach to St. Augustine FL from 20 to 60 NM-Waters from St.
     Augustine to Flagler Beach FL from 20 to 60 NM.

&&

In the hours before

Special weather statement, Dec 17, 12:20 PM EST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1220 PM EST Tue Dec 17 2019

GAZ132-133-171800-
Coffee GA-Jeff Davis GA-
1220 PM EST Tue Dec 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR COFFEE AND SOUTHWESTERN JEFF
DAVIS COUNTIES UNTIL 100 PM EST...

* At 1220 PM EST, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Pridgen to near Ambrose to near Enigma. Movement was east at 45
  mph.

* Winds in excess of 45 mph possible with these storms.

* Locations impacted include...
  Douglas, Broxton, Ambrose, West Green and Denton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

A Tornado Watch remains in effect until 700 PM EST for southeastern
Georgia.

LAT...LON 3147 8314 3147 8312 3151 8308 3156 8306
      3161 8306 3163 8303 3164 8301 3166 8301
      3166 8300 3167 8300 3175 8267 3142 8264
      3142 8314 3143 8314 3146 8315
TIME...MOT...LOC 1720Z 263DEG 40KT 3166 8293 3154 8307 3137 8333

AK
Special weather statement, Dec 17, 12:58 PM EST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1258 PM EST Tue Dec 17 2019

GAZ133-135-171845-
Appling GA-Jeff Davis GA-
1258 PM EST Tue Dec 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR APPLING AND EASTERN JEFF DAVIS
COUNTIES UNTIL 145 PM EST...

* At 1258 PM EST, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Uvalda to 7 miles northeast of West Green. Movement was east at 45
  mph.

* Winds in excess of 45 mph and minor flooding due to heavy rainfall
  is possible with these storms.

* Locations impacted include...
  Baxley, Graham, Surrency, Plant Hatch and Pine Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

A Tornado Watch remains in effect until 700 PM EST for southeastern
Georgia.

LAT...LON 3193 8232 3195 8231 3194 8228 3190 8219
      3191 8213 3189 8212 3189 8211 3186 8212
      3184 8207 3168 8219 3167 8246 3171 8252
      3167 8252 3167 8264 3196 8252 3195 8248
      3196 8248 3197 8249
TIME...MOT...LOC 1758Z 247DEG 40KT 3197 8247 3167 8263

AK
Special weather statement, Dec 17, 1:36 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
136 PM EST Tue Dec 17 2019

GAZ132-149-163-250-171915-
Atkinson GA-Clinch GA-Coffee GA-Northern Ware GA-
136 PM EST Tue Dec 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COFFEE...ATKINSON...
NORTHWESTERN WARE AND NORTHWESTERN CLINCH COUNTIES UNTIL 215 PM
EST...

* At 136 PM EST, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Pearson to near Lakeland to Valdosta. Movement was northeast at 40
  mph.

* Winds in excess of 45 mph possible with these storms.

* Locations impacted include...
  Homerville, Pearson, Argyle, Manor, Cogdell, Millwood, Axson and
  Bickley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

A Tornado Watch remains in effect until 700 PM EST for southeastern
Georgia.

LAT...LON 3141 8293 3151 8260 3147 8260 3147 8251
      3101 8249 3101 8258 3100 8255 3103 8297
      3118 8297 3118 8305 3120 8305
TIME...MOT...LOC 1836Z 232DEG 36KT 3129 8295 3107 8310 3090 8330

AK
Special weather statement, Dec 17, 2:11 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
211 PM EST Tue Dec 17 2019

GAZ132-134>136-151-250-171945-
Pierce GA-Bacon GA-Appling GA-Coffee GA-Wayne GA-Northern Ware GA-
211 PM EST Tue Dec 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COFFEE...NORTHWESTERN
PIERCE...NORTH CENTRAL WARE...BACON...WEST CENTRAL WAYNE AND
SOUTHEASTERN APPLING COUNTIES UNTIL 245 PM EST...

* At 211 PM EST, National Weather Service meteorologists were
  tracking a strong thunderstorm near Dixie Union, or 9 miles south
  of Alma, moving northeast at 50 mph.

* Wind gusts up to 50 mph possible with this storm.

* Locations impacted include...
  Alma, Surrency, Bristol, New Lacy and Bickley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

A Tornado Watch remains in effect until 700 PM EST for southeastern
Georgia.

LAT...LON 3152 8195 3132 8257 3146 8267 3181 8218
TIME...MOT...LOC 1911Z 237DEG 51KT 3142 8253

AK
Special weather statement, Dec 17, 2:16 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
216 PM EST Tue Dec 17 2019

FLZ020-GAZ132-149-162-163-250-350-172000-
Hamilton FL-Atkinson GA-Clinch GA-Coffee GA-Echols GA-
Northern Ware GA-Southern Ware GA-
216 PM EST Tue Dec 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON...SOUTHEASTERN
COFFEE...ECHOLS...SOUTHEASTERN ATKINSON...NORTHWESTERN WARE AND
CLINCH COUNTIES UNTIL 300 PM EST...

* At 216 PM EST, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from Du Pont
  to 6 miles southwest of Madison. Movement was east at 50 mph.

* Wind gusts of 45 to 55 mph possible with these storms.

* Locations impacted include...
  Waycross, Jasper, Homerville, Jennings, Argyle, Statenville, Du
  Pont, Boggy Bay, Mayday and Pebble Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

A Tornado Watch remains in effect until 700 PM EST for northern
Florida...and southeastern Georgia.

LAT...LON 3063 8314 3079 8313 3081 8310 3085 8309
      3085 8301 3087 8297 3109 8297 3132 8277
      3140 8265 3132 8257 3136 8239 3129 8239
      3122 8231 3122 8228 3121 8229 3048 8286
      3050 8324 3062 8327 3063 8331
TIME...MOT...LOC 1916Z 251DEG 46KT 3101 8288 3039 8347

AK
Special weather statement, Dec 17, 2:41 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
241 PM EST Tue Dec 17 2019

FLZ140-172030-
Eastern Marion FL-
241 PM EST Tue Dec 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION COUNTY UNTIL
330 PM EST...

* At 241 PM EST, National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles northeast of Emeralda,
  moving northeast at 25 mph.

* Small hail, winds in excess of 45 mph, and minor flooding due to
  heavy rainfall is possible with this storm.

* Locations impacted include...
  Juniper Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2898 8184 2903 8185 2907 8187 2927 8164
      2905 8164 2905 8166 2896 8166 2896 8184
TIME...MOT...LOC 1941Z 243DEG 21KT 2903 8176

AK

The radar

The Moody AFB radar (KVAX), 80 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pierce

When
December 17, 3:06 PM EST
Where
Pierce County, 1.38 mi S of Homestead
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.250, -82.280

Trees and power lines were blown down along Midway Church Road about 1 mile southeast of U.S. Highway 84.

Thunderstorm Wind, Camden

When
December 17, 4:10 PM EST
Where
Camden County, 1.91 mi ESE of Greenville
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
30.790, -81.790

A tree was blown down near the intersection of Temple Church Road and Greenville Road. The time of damage was based on radar. The cost of damage was estimated for inclusion of the event in Storm Data.

Thunderstorm Wind, Camden

When
December 17, 4:20 PM EST
Where
Camden County, 2.16 mi SSE of Seals
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.840, -81.690

A tree was blown down near the intersection of Harriett's Bluff Road and Kinlaw Road. The time of damage was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865397, 865398, 865399.